Kentucky, 2016

Flooding in Kentucky, February 3 to 6, 2016

February 3 to 6, 2016 · NWS LMK · 2 events in 2 counties and zones

A slow moving and moisture rich weather system brought several inches of rain to the lower Ohio River basin during early February. Over the course of several days, water levels rose on many rivers, creeks and streams.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

A slow moving and moisture rich weather system brought several inches of rain to the lower Ohio River basin during early February. Over the course of several days, water levels rose on many rivers, creeks and streams. Minor flooding occurred on several rivers including Drakes Creek and the Green River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Feb 3, 5:21 AM CST, 4 hours 9 minutes earlier.

Area forecast discussion, Feb 3, 5:21 AM CST, 4 hours 9 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
621 AM EST WED FEB 3 2016

...Updated Aviation Discussion...

.SHORT TERM (Now through Thursday)...
Issued at 131 AM EST Wed Feb 3 2016

Skies will clear out this morning in dry air behind the departing
cold front that brought us our rain last night. However the main
upper trof will remain well to our west and a secondary surface trof
will move in from the northwest this afternoon, bringing clouds back
to the area. It looks like RH will be deep enough, along with some
weak lift, so that a few sprinkles could squeeze out of the clouds,
especially in southern Indiana and north central Kentucky late this
afternoon.

WSW winds will be gusty today, into the 20-25 mph range throughout
the region and perhaps a bit higher than that in the Blue Grass.

Temperatures today will be steady this morning and then fall slowly
this afternoon.

Tonight the clouds will continue to pivot through the area with a
few sprinkles possible this evening areawide. It doesn't look like
there will be much glaciation in the cloud layer, but a few flurries
aren't entirely out of the question along and north of the Ohio
River. Lows Thursday morning will be in the 25 to 30 degree range.
Definitely cooler than what we've seen the past few days, but normal
for this time of year.

On Thursday high pressure will nose in from the west and provide us
with mostly sunny skies. High temperatures should be around 40.

.LONG TERM (Thursday night through Tuesday)...
Issued at 233 AM EST Wed Feb 3 2016

General ridging at the surface will provide us with dry weather
through Sunday. The air will be mild, with afternoon highs in the
upper 40s and lower 50s Friday through Sunday.

The beginning of big changes will come in early in the new week.
Surface low pressure with an attendant cold front will move in from
the west Sunday night/Monday, then get hung up over the upper Ohio
Valley and Great Lakes as a deep upper trof digs into the eastern
United States. This will bring, depending on temperatures, chances
of light rain and snow to the region. Colder air will be brought in,
with highs probably not making it past the freezing mark by Tuesday.

&&

.AVIATION (12Z TAF Update)...
Updated at 620 AM EST Wed Feb 3 2016

Rain has ended at the TAF sites and a cold front will push through
during the morning hours. This will result in a gradual wind shift
to a WSW direction. Most notably winds will be steady around 10 to
15 mph, with gusts up to 30 mph at times. A dry slot is moving into
the area which will result in sunny skies through much of the day,
however some lower clouds will work back into the area from the NW
late this afternoon and this evening. There is some question as to
how low any ceilings might be, so will just go with ceilings above
the MVFR/VFR threshold for now. Surface winds will continue to veer
to a due W direction by evening, staying up between 5 to 10 mph.

&&

.LMK Watches/Warnings/Advisories...
KY...NONE.
IN...NONE.
&&

Short Term........13
Long Term.........13
Aviation..........BJS
Hazardous weather outlook, Feb 3, 2:01 AM CST, 7 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
301 AM EST WED FEB 3 2016

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-032000-
ORANGE-WASHINGTON-SCOTT-JEFFERSON-DUBOIS-CRAWFORD-PERRY-HARRISON-
FLOYD-CLARK-HANCOCK-BRECKINRIDGE-MEADE-OHIO-GRAYSON-HARDIN-BULLITT-
OLDHAM-TRIMBLE-HENRY-SHELBY-FRANKLIN-SPENCER-ANDERSON-WOODFORD-
FAYETTE-BOURBON-NICHOLAS-NELSON-MERCER-JESSAMINE-LARUE-MARION-BOYLE-
GARRARD-MADISON-BUTLER-EDMONSON-HART-GREEN-TAYLOR-CASEY-LINCOLN-
LOGAN-WARREN-SIMPSON-ALLEN-BARREN-MONROE-METCALFE-ADAIR-RUSSELL-
CUMBERLAND-CLINTON-
INCLUDING THE CITIES OF...PAOLI...ORLEANS...FRENCH LICK...SALEM...
SCOTTSBURG...AUSTIN...MADISON...JASPER...HUNTINGBURG...BROWNSTOWN...
MILLTOWN...MARENGO...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...CLARKSVILLE...LEWISPORT...HAWESVILLE...
HARDINSBURG...IRVINGTON...CLOVERPORT...BRANDENBURG...MULDRAUGH...
BEAVER DAM...HARTFORD...LEITCHFIELD...ELIZABETHTOWN...RADCLIFF...
FORT KNOX...MOUNT WASHINGTON...SHEPHERDSVILLE...HILLVIEW...BROOKS...
LOUISVILLE...LA GRANGE...BUCKNER...CRESTWOOD...PEWEE VALLEY...
BEDFORD...MILTON...EMINENCE...NEW CASTLE...PLEASUREVILLE...
CAMPBELLSBURG...SHELBYVILLE...FRANKFORT...GEORGETOWN...CYNTHIANA...
TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON...PARIS...
CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG...NICHOLASVILLE...
WILMORE...WINCHESTER...HODGENVILLE...LEBANON...DANVILLE...
LANCASTER...RICHMOND...BEREA...MORGANTOWN...BROWNSVILLE...
HORSE CAVE...MUNFORDVILLE...GREENSBURG...CAMPBELLSVILLE...LIBERTY...
STANFORD...RUSSELLVILLE...BOWLING GREEN...FRANKLIN...PROVIDENCE...
SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...EDMONTON...COLUMBIA...
RUSSELL SPRINGS...JAMESTOWN...BURKESVILLE...ALBANY
301 AM EST WED FEB 3 2016 /201 AM CST WED FEB 3 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.

13

In the hours before

Local storm report, Feb 3, 6:13 AM CST, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LOUISVILLE KY
713 AM EST WED FEB 3 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 AM     FLASH FLOOD      2 SE HIGHGROVE          37.95N 85.46W
02/03/2016                   NELSON             KY   LAW ENFORCEMENT

            NELSON COUNTY DISPATCH RECEIVED A REQUEST
            FOR A WATER RESCUE ON WHITESIDE ROAD.

1242 AM     FLOOD            ELIZABETHTOWN           37.71N 85.88W
02/03/2016                   HARDIN             KY   LAW ENFORCEMENT

            THREE ROADS AROUND ELIZABETHTOWN HAD TO BE
            CLOSED DUE TO STANDING HIGH WATER.

1141 PM     HEAVY RAIN       1 W NEW SALISBURY       38.32N 86.12W
02/02/2016  E2.11 INCH       HARRISON           IN   PUBLIC

            MEASURED AT PERSONAL WEATHER STATION.

1127 PM     HEAVY RAIN       1 WNW PALMYRA           38.41N 86.13W
02/02/2016  M2.40 INCH       HARRISON           IN   PUBLIC

            MEASURED AT A PERSONAL WEATHER STATION.

1024 PM     HEAVY RAIN       2 SSE PAOLI             38.54N 86.46W
02/02/2016  M2.15 INCH       ORANGE             IN   PUBLIC

            MEASURED AT A PRIVATE WEATHER STATION.

0945 PM     FLOOD            CHAMBERSBURG            38.52N 86.38W
02/02/2016                   ORANGE             IN   LAW ENFORCEMENT

            HWY 150 EAST PARTIALLY FLOODED ROAD.

0939 PM     FLOOD            HUNTINGBURG             38.30N 86.96W
02/02/2016                   DUBOIS             IN   BROADCAST MEDIA

            ROAD PARTIALLY UNDER WATER NEAR SOUTHRIDGE
            HS AND US 231

0939 PM     FLOOD            BIRDSEYE                38.32N 86.70W
02/02/2016                   DUBOIS             IN   BROADCAST MEDIA

            ROAD PARTIALLY FLOODED

&&

SZAPPANOS
NWS LOUISVILLE KY
IRIS SYSTEM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Butler

When
February 3, 9:30 AM CST to February 6, 2:15 AM CST
Where
Butler County, 0.92 mi ENE of Woodbury to 0.95 mi ENE of Woodbury
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.184, -86.634

A slow moving storm system led to several inches of rain across the area. The Green River at Woodbury rose above flood stage late on February 3rd, crested at 35.5 feet on February 4th, then fell below flood stage early on February 6th. Flood stage is 33 ft.

Flood, Ohio

When
February 3, 2:37 PM CST to February 4, 7:05 AM CST
Where
Ohio County, 1.22 mi W of Narrows to 0.61 mi NE of Dundee
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.572, -86.752

Several inches of rain brought the Rough River near Dundee just above flood stage. The river crested at 25.41 feet late on February 3rd. Flood stage is 25 ft.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2016Every state in 2016This day in weather historyWarnings in Kentucky, February 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 616094, 616097.